MAUDE Adverse Event Report: COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number N/A
Medical Device Problem Code Hole In Material (1293)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 05/24/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).The event is currently under investigation.
 
Event or Problem Description
During a evar procedure, a suspected hole in the graft caused an endoleak.The zsle was ballooned and extended distally, but endoleak was still present.A balloon was inflated in the contragate and a run done from below and the endoleak was present.This proved that it was the limb.An additional 9mm x 107 mm graft was implanted to re-line the 9 mm x 122 mm graft and cover the suspected hole in order to resolve the endoleak.The limb was completely relined and the leak disappeared.Clinicians thought only explanation was a defect in the limb extension.A section of the device did remain inside the patient's body.
 
Additional Manufacturer Narrative
Investigation - evaluation: a review of complaint history, device history record, instructions for use (ifu), specifications, and quality control data was conducted during the investigation.The complaint device was not returned therefore, no physical examinations could be performed; however, a document based investigation evaluation was performed.There is no evidence to suggest the product was not made to specifications.Review of device history record shows no nonconforming events which could contribute to this failure mode.There were no other reported complaints for this lot number.The device is shipped with an instruction for use (ifu) that describes the intended use.Endoleak is listed as a potential adverse event associated with use of the device.Type 3b endoleaks occur as a result of holes or tears in the graft fabric.Causes of type 3b endoleaks can include abrasion from calcified vessels, punctures from deployment technique, or possible manufacturing errors.However, based on the information provided and results of the investigation, a definitive root cause could not be conclusively determined.Per the quality engineering risk assessment no further action is required.Monitoring for similar complaints will continue.
 
Additional Manufacturer Narrative
Investigation - evaluation: a single computed tomography (ct) study, dated 18 may 2017, was provided along with the complaint report.The index procedure was reportedly performed in may 2016, so this study represents a one-year follow-up.There has been repair of a juxtarenal abdominal aortic aneurysm (aaa) and bilateral common iliac artery (cia) aneurysms with a zenith fenestrated device, a distal bifurcated body device, and two zsle legs on the left.Per the complaint report, this was performed 1 year prior to the current ct study reviewed.There is successful exclusion of the aaa on the current study.Maximum diameter of the aaa is 76.4 mm.A previous study is not provided with which to compare the size.There may be a small, limited type 2 endoleak in the anterior sac adjacent to a patent inferior mesenteric artery.There is only marginal seal of the right iliac leg in the dilated right common iliac artery.There is no endoleak seen here and the length of seal is adequate on the current study.However, the diameter of the cia at this level appears to match the fully expanded diameter of the leg, and the distal cia beyond the iliac leg is dilated even further to 25.2 mm.The iliac leg is undersized for the current anatomy and could be at risk of losing distal seal in the future.It is unclear if this represents progression of disease in the right cia or if this was an undersized device at the time of repair.Per the complaint report, there was suspicion of a type 3b endoleak of the left zsle iliac leg (9 x 122 mm) at the time of repair.This was subsequently extended with a bare metal stent and then re-lined with another zsle leg (9 x 107 mm) with resolution of the endoleak.The reported result is consistent with the current study.The two zsle legs seal proximally in the contralateral limb and distally in the left external iliac artery (eia).There is no evidence of endoleak in the left cia on the current study.There is moderate calcification of the proximal to mid right cia.However, the cause of the reported endoleak cannot be determined from the imaging provided.There is no information regarding human anatomy at the time of the endoleak.There is no information regarding patient medical history or disease progression prior to or at the time of the type iii endoleak.There is no information regarding follow-up imaging after initial placement of the zsle-9-122-zt.There is no information regarding procedural difficulties at the time the initial placement of the zsle-9-122-zt.At this time, clinical assessment cannot eliminate any possible causes for this event such as user technique, device choice, product handling, human anatomy, disease progression, device failure or manufacturing-related causes.Per the quality engineering risk assessment, no further action is warranted.Monitoring will continue to be performed for similar complaints.

Brand Name
ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key5736733
Report Number1820334-2016-00433
Device Sequence Number13494530
Product Code MIH
UDI-Device Identifier10827002552231
UDI-Public(01)10827002552231(17)180810(10)6079094
Combination Product (Y/N)N
Initial Reporter CountryGB
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/13/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberZSLE-9-122-ZT
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Distributor Facility Aware Date05/24/2016
Device Age9 MO
Event Location Hospital
Initial Date Received by Manufacturer 05/24/2016
Supplement Date Received by Manufacturer07/28/2017
09/08/2017
Initial Report FDA Received Date06/20/2016
Supplement Report FDA Received Date08/11/2017
09/13/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;